Alert archive / Connecticut / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Albany, NY

February 6, 2021Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this winter storm watch at Feb 6, 2021, 3:22 AM EST for Northwest Hills Planning Region, Connecticut. It took effect at Feb 7, 2021, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 3:22 AM EST (08:22 UTC)
In effect from
Feb 7, 2021, 7:00 AM EST
Expired
Feb 6, 2021, 2:57 PM EST
In force
Issued by
NWS Albany, NY

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS41 KALY 060822
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
322 AM EST Sat Feb 6 2021

CTZ001-013-062200-
/O.NEW.KALY.WS.A.0003.210207T1200Z-210208T0000Z/
Northern Litchfield-Southern Litchfield-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
322 AM EST Sat Feb 6 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations in excess
  of 6 inches in 12 hours possible.

* WHERE...Litchfield County, Connecticut.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Snowfall rates around an inch per hour
  possible late Sunday morning into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
736 
WWUS41 KALY 061957
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
257 PM EST Sat Feb 6 2021

CTZ001-013-071015-
/O.UPG.KALY.WS.A.0003.210207T1200Z-210208T0000Z/
/O.NEW.KALY.WW.Y.0009.210207T1200Z-210208T0000Z/
Northern Litchfield-Southern Litchfield-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
257 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 
  inches.

* WHERE...Northern and Southern Litchfield Counties in Northwest
  Connecticut.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Snowfall rates may reach one inch per hour
  during Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MAZ001-025-NYZ060-061-063>066-071015-
/O.NEW.KALY.WW.Y.0009.210207T1200Z-210208T0000Z/
Northern Berkshire-Southern Berkshire-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, 
West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, 
Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains,
Millbrook, Stanfordville, Pine Plains, and Amenia
257 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Ulster, Dutchess and Columbia Counties in New York, and
  Berkshire County in Massachusetts.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Snowfall rates may approach one inch per
  hour during Sunday afternoon, especially across southern 
  Ulster, Dutchess, and Berkshire Counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Feb 6, 1:02 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 6, 1:02 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
102 AM EST Sat Feb 6 2021

.SYNOPSIS...
Milder with breezy conditions and some breaks of sun are
forecast this afternoon. A cold front will cross the area this
evening, bringing some snow showers or flurries and chilly
conditions for the weekend. A coastal storm may bring a light
snowfall to most of the area on Sunday. Temperatures look to be
below normal throughout next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1245 am, a few snow showers are ongoing over the Mohawk
Valley. These are occurring just downstream of a ridge axis and
are associated with a lake aggregate moisture plume. Expect
little more than a dusting with these showers as they move off
toward the Lake George Saratoga region and southern Vermont
through the next 2 hours. The aforementioned ridge should build
in for the remainder of the night, shutting off the snow shower
activity and result in a decrease in stratus patches. So far
temps are running a good 5-10F above the hourly forecast in many
areas. Have updated the hourly temps and raised overnight lows
several degrees per recent obs and guidance.

Today, 850 mb cold advection will continue with temps falling to
near -14C. Cyclonic flow will be in place aloft around an
anomalously strong upper low centered over Ontario. Deep mixing
is forecast by model soundings which is expected to result in a
sct-bkn stratocu deck mainly along and north of I-90. Some
moisture and weak instability in the DGZ along with some
entrainment of lake moisture could result in a few light snow
showers/flurries. Despite the cold advection aloft, highs are
forecast to be not far off normal values, a bit colder than
normal north of I-90 and a bit milder than normal south where
there should be more sunshine. Dominant Lake Ontario bands
should remain mainly north of our CWA, although some
accumulating snow will affect far northern portions of Herkimer
and northwestern portions of Hamilton County with up to 4 inches
expected.

Tonight, brief ridging aloft and at the surface expected to
build in early, which should result in clearing skies and any
remaining lake effect snow showers diminishing. Temps may fall
off rather quickly, then rebound toward daybreak Sunday as
clouds move in ahead of the next approaching system. Lows
expected to range form the mid single digits to the mid-teens.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will cross the remainder of the area this
evening. A few snow showers or flurries are possible with the
cold frontal passage this evening especially across the southern
Adirondacks, Lake George Saratoga Region and southern Vermont.
The colder air will lead to the development of a Lake effect
band down wind of lake Ontario. With southwest flow aloft, the
lake effect band is forecast to remain north and west of
northern Herkimer and Hamilton Counties. Model guidance
indicates the band will occasionally widen out and bring periods
of light snow to at least far northern herkimer County, but
snow amounts are not high enough to issue LES advisory at this
time. Elsewhere, partly cloudy overnight with a passing flurry,
breezy and turning colder. Lows tonight mainly in the teens to
low 20s.

Cold advection and very cold temperatures aloft may lead to
scattered flurries all areas on Saturday. Model soundings show
high temperatures tomorrow around the convective temperature so
afternoon clouds and flurry look possible. Best chance for any
accumulation will be over the southern Adirondacks where hi-res
guidance indicates some moisture from Lake Erie may enhance snow
shower activity. Highs on Saturday from around 20 north to mid
30s in the mid Hudson Valley.

Saturday night, a weak high pressure ridge looks to bring mainly
clear skies outside of the southern Adirondacks, with
increasing clouds after midnight as a storm system moves from
the eastern Gulf of Mexico to near Cape Hatteras NC. Lows
Saturday night from the single digits north to the teens south.

On Sunday, all eyes on a rapidly deepening cyclone moving up the
Eastern Seaboard. The storm system is expected to remain far
enough offshore to bring mainly light snow to the area. Parts of
Dutchess and Litchfield Counties could see a moderate snowfall.
This system bears watching as a further northwest track will
bring greater snowfall amounts, and a further southeast track
will bring lower snow totals. Highs on Sunday from the 20s north
to around 32 far southern areas.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A very fitting pattern for early February will be upon is next week
with increasing confidence that eastern NY and western New England
will experience a period of below normal temperatures along with a
few chances for accumulating snow. Read on for details.

We start off the long term on Monday with a 1030hPa from the Ohio
Valley nosing eastward with our nor'easter from Sunday exiting into
the Canadian Maritimes. With the high centered to our south, strong
westerly low along its northern periphery looks to allow the leading
edge of chilly Canadian air to progress through our region on
Monday. Lake effect snow may be ongoing in the climatological
favored areas of the western Adirondacks given the persistent
westerly wind flowing down the long fetch of Lake Ontario during the
first half of Monday but as high pressure and subsidence builds in
aloft, lake effect should diminish through the day. With 850mb
isotherms only ranging -10C to -18C, high temperatures will be
chilly and the brisk winds will only make it feel even colder.
Expect highs to only reach into the 20s throughout the region with
only teens in the higher terrain areas of the Adirondacks and
southern Greens.

Surface high pressure becomes centered over the region Monday night
with the ridge axis gradually shifting into western New England.
This should lead to another chilly night with overnight lows falling
into the single digits and teens. What may keep temperatures from
becoming even colder is increasing clouds as a disturbance upstream
looks to be brewing. There are discrepancies among the latest 12 UTC
deterministic guidance for this possible Tuesday system which would
be our next chance for widespread snowfall. The ECMWF continues to
suggest that an open wave rotating around the anomalous closed low
in south central Canada will be robust enough that a surface low
develops as the wave rotates into the Great Lakes/southern Ontario
and becomes negatively tilted. Upper level forcing looks to be
enhanced by a surge of warm air advection and isentropic lift as
well. The GFS and CMC continue to keep the incoming shortwave
flatter but the GFS has trended closer to the ECMWF output with a
more organized precipitation shield developing. The CMC on the other
hand is still not as enthusiastic as its global counterparts and
continues to show a drier forecast. For now, sided with the
GFS/ECMWF and placed widespread chance POPS trending to likely for
Tuesday. Temperatures are cold enough to favor mainly all snow
despite increased WAA.

Confidence in a stretch of much below normal temperatures is
increasing for Wednesday through the end of the week. This is
outlined in the latest 6-10 day outlook from the Climate Prediction
Center which shows 70% confidence in below normal temperatures over
our area from Feb 10 to Feb 14. This stems from a more potent
shortwave with origins from far northern Canada rotating around the
closed low in southern Canada which looks to send a blast of true
arctic air into the northern Great Plains. 850hPa isotherms in the
incoming air mass are impressively cold ranging between -20C & -35C
in the latest medium range guidance or 2 to 3 standard
deviations. Zonal flow aloft is maintained through the rest of
the week which would allow westerly flow to send the arctic air
eastward into the Northeast. Guidance continues to suggest that
the incoming cold blast will moderate as it crosses over the
Great Lakes (which typically happens) and thus 850hPa isotherm
may only be about 1-2 standard deviations below normal once it
reaches eastern NY and western New England. Even still,
expecting consecutive days with high and low temperatures
staying below normal which may also result in lake effect snow
for the western Adirondacks. The GFS and CMC are colder than the
ECMWF so still uncertainties with just how cold it will be.
Besides the cold, guidance shows yet another disturbance
arriving for the end of the week thanks to the active 500mb
pattern and conveyor belt of potent shortwave aloft.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Cold front will track through our region this morning but radar and
satellite trends as well as the latest mesoscale model guidance
suggests any snow shower activity will dissipate as it tracks into
eastern NY.  So, VFR ceilings and visibilities are expected as the
cold front tracks through, with intervals of scattered to few clouds
at KGFL, KALB and KPOU.

Between 12Z and midday, ceilings above 3000 feet will develop over
the region as winds become strong and gusty. Clouds will decrease to
few/scattered toward evening.

Light west to southwest winds at less than 10 Kt before 12Z will
become west at 10 to 15 Kt with gusts to 25 Kt mid morning through
afternoon. Winds will diminish to 6 Kt or less this evening.

Outlook... Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: High Operational Impact. Likely SN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHSN.
Tuesday: Moderate Operational Impact. Likely SHSN.
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No hydrological issues are expected through next week.

An active weather pattern will bring periods of snow into the
upcoming week and temperatures look to remain mainly below
normal. With cold conditions, river and lake ice will continue
to thicken in most areas.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...Thompson
SHORT TERM...SND
LONG TERM...Speciale
AVIATION...NAS
HYDROLOGY...SND
Hazardous weather outlook, Feb 5, 7:27 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
727 PM EST Fri Feb 5 2021

NYZ032-033-061200-
Northern Herkimer-Hamilton-
727 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
Counties.

.DAY ONE...Tonight.

A period of snow showers, some with brief heavier snowfall rates, are
expected across the southern Adirondacks through this evening.
Additional lake effect snow is possible tonight across Herkimer and
Hamilton Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lake effect snow is forecast to impact northern portions of Herkimer
and Hamilton Counties into Saturday, mainly north of Route 28.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay snowfall reports to the National
Weather Service in Albany while follow all local, regional and CDC
guidelines.

MAZ001-025-NYZ038>043-047>054-058>061-063>065-082>084-VTZ013>015-
061200-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
727 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for western Massachusetts, most of
east central New York and all of southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

We continue to monitor forecast trends for a coastal storm that may
bring accumulating snow to the region on Sunday. If confidence levels
and trends increase, winter storm watches or winter weather advisories
may be needed. Stay tuned for further updates from your National
Weather Service.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ066-061200-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-
727 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for northwestern Connecticut and
eastern Dutchess County in New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

We continue to monitor forecast trends for a coastal storm that may
bring moderate accumulating snowfall to the region on Sunday. If
confidence levels and trends increase, winter storm watches or
advisories may be needed. Stay tuned for further updates from your
National Weather Service.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 5, 10:20 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1020 PM EST FRI FEB 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     SNOW             COSSAYUNA               43.20N  73.42W
02/05/2021  M3.0 INCH        WASHINGTON         NY   WEATHERNET6

            WEATHERNET6

0924 AM     SNOW             WELLS                   43.44N  74.32W
02/05/2021  M4.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0939 AM     SNOW             MANCHESTER CENTER       43.17N  73.02W
02/05/2021  M2.3 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1151 AM     SNOW             WHITEHALL               43.55N  73.40W
02/05/2021  M1.5 INCH        WASHINGTON         NY   WEATHERNET6

            WEATHERNET6

1157 AM     SNOW             MALTA                   42.98N  73.79W
02/05/2021  M1.0 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

1200 PM     SNOW             4 NNE HANCOCK           42.59N  73.30W
02/05/2021  M1.5 INCH        BERKSHIRE          MA   COCORAHS

            24-HOUR SNOWFALL.

1203 PM     SNOW             WOODFORD                42.89N  73.01W
02/05/2021  M2.0 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1205 PM     SNOW             LANDGROVE               43.29N  72.84W
02/05/2021  M2.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0134 PM     SNOW             LAKE DESOLATION         43.14N  73.98W
02/05/2021  M2.5 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0400 PM     SNOW             5 NNE STAMFORD          42.82N  73.02W
02/05/2021  M1.3 INCH        BENNINGTON         VT   COCORAHS

            24-HOUR SNOWFALL.

0409 PM     SNOW             MALTA                   42.98N  73.79W
02/05/2021  M1.0 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0454 PM     SNOW             BECKET                  42.26N  73.12W
02/05/2021  M1.5 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0504 PM     SNOW             LANDGROVE               43.29N  72.84W
02/05/2021  M2.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0506 PM     SNOW             LAKE DESOLATION         43.14N  73.98W
02/05/2021  M2.5 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0513 PM     SNOW             WELLS                   43.44N  74.32W
02/05/2021  M5.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0549 PM     SNOW             PHOENICIA               42.07N  74.34W
02/05/2021  M1.0 INCH        ULSTER             NY   WEATHERNET6

            WEATHERNET6

0555 PM     SNOW             GRANVILLE               43.38N  73.35W
02/05/2021  M1.0 INCH        WASHINGTON         NY   WEATHERNET6

            WEATHERNET6

0600 PM     SNOW             PISECO                  43.39N  74.57W
02/05/2021  M5.0 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

0602 PM     SNOW             HALCOTT CENTER          42.22N  74.47W
02/05/2021  M1.5 INCH        GREENE             NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2101941
EVENT NUMBER ALY2101942
EVENT NUMBER ALY2101943
EVENT NUMBER ALY2101944
EVENT NUMBER ALY2101945
EVENT NUMBER ALY2101946
EVENT NUMBER ALY2101947
EVENT NUMBER ALY2101948
EVENT NUMBER ALY2101949
EVENT NUMBER ALY2101950
EVENT NUMBER ALY2101951
EVENT NUMBER ALY2101952
EVENT NUMBER ALY2101953
EVENT NUMBER ALY2101954
EVENT NUMBER ALY2101955
EVENT NUMBER ALY2101956
EVENT NUMBER ALY2101957
EVENT NUMBER ALY2101958
EVENT NUMBER ALY2101959

DBT
Local storm report, Feb 5, 10:37 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1037 PM EST FRI FEB 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     SNOW             MALTA                   42.98N  73.79W
02/05/2021  M1.0 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2101960

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:57 PM ESTWinter Weather AdvisoryALYNorthwest Hills Planning Region27 hr

Nearby

Winter Storm Watches in Connecticut, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.